If you regularly take codeine, you already have health issues to worry about, but now it turns out this widely used painkiller has a serious side effect: it can cause hearing loss.
Codeine is among the most commonly used drugs, according to the World Health Organization. It is taken for pain, serious coughs, diarrhea, irritable bowel syndrome, and other ailments. A new study, conducted by Australian researchers found that regular users of codeine risk losing part or even all of their hearing.
According to the study, far from all codeine users suffer hearing loss, but this serious side effect seems to strike randomly, suddenly, and permanently. In extreme cases, use of codeine at recommended doses over 1 to 4 years can result in total deafness.
Considering how widely codeine is taken, large numbers of people around the world are potentially at risk with regular use of codeine over several years.